Tags

Type your tag names separated by a space and hit enter

Movement Disorders Induced by the "Atypical" Antipsychotic Aripiprazole.
Neurologist. 2017 Jan; 22(1):24-28.N

Abstract

OBJECTIVES

Aripiprazole is an antipsychotic that acts as a partial agonist at dopamine D2 receptors. Because of its partial agonist activity, it was believed that aripiprazole would be less susceptible than typical antipsychotics to induce extrapyramidal side effects. However, a few case-reports and case-series detailing aripiprazole-induced movement disorders have been published, suggesting that aripiprazole-induced movement disorders may arise. Here, we seek to report further cases of aripiprazole-induced movement disorders to raise the awareness of clinicians on this adverse effect.

METHODS

Patients referred to the André-Barbeau Movement Disorder clinic treated with aripiprazole were enrolled in this study. Their charts were retrospectively reviewed and data regarding past psychiatric history, past antipsychotic medication, duration of aripiprazole treatment, daily dose of aripiprazole administered, and resulting movement disorders were collected.

RESULTS

We report 14 cases of parkinsonism, tardive dyskinesia and akathisia induced by aripiprazole. Some of these, mostly the parkinsonian phenotype, abated spontaneously following drug discontinuation, whereas others, mostly related to tardive phenomena, persisted after aripiprazole was discontinued, and required treatment.

CONCLUSIONS

This case-series adds to the existing literature that suggests that movement disorders may arise following treatment with aripiprazole. Clinicians should be aware of this potential side effect when prescribing aripiprazole to patients.

Authors+Show Affiliations

*Unité des Troubles du Mouvement André Barbeau †Division of Neurology, Centre Hospitalier de l'Université de Montréal Departments of ‡Neuroscience §Pharmacology, Université de Montréal ∥Centre de Recherche du Centre Hospitalier de l'Université de Montréal, Montreal, QC, Canada.No affiliation info availableNo affiliation info availableNo affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

28009769

Citation

Selfani, Karim, et al. "Movement Disorders Induced By the "Atypical" Antipsychotic Aripiprazole." The Neurologist, vol. 22, no. 1, 2017, pp. 24-28.
Selfani K, Soland VL, Chouinard S, et al. Movement Disorders Induced by the "Atypical" Antipsychotic Aripiprazole. Neurologist. 2017;22(1):24-28.
Selfani, K., Soland, V. L., Chouinard, S., & Huot, P. (2017). Movement Disorders Induced by the "Atypical" Antipsychotic Aripiprazole. The Neurologist, 22(1), 24-28. https://doi.org/10.1097/NRL.0000000000000096
Selfani K, et al. Movement Disorders Induced By the "Atypical" Antipsychotic Aripiprazole. Neurologist. 2017;22(1):24-28. PubMed PMID: 28009769.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Movement Disorders Induced by the "Atypical" Antipsychotic Aripiprazole. AU - Selfani,Karim, AU - Soland,Valérie L, AU - Chouinard,Sylvain, AU - Huot,Philippe, PY - 2016/12/24/entrez PY - 2016/12/24/pubmed PY - 2017/2/28/medline SP - 24 EP - 28 JF - The neurologist JO - Neurologist VL - 22 IS - 1 N2 - OBJECTIVES: Aripiprazole is an antipsychotic that acts as a partial agonist at dopamine D2 receptors. Because of its partial agonist activity, it was believed that aripiprazole would be less susceptible than typical antipsychotics to induce extrapyramidal side effects. However, a few case-reports and case-series detailing aripiprazole-induced movement disorders have been published, suggesting that aripiprazole-induced movement disorders may arise. Here, we seek to report further cases of aripiprazole-induced movement disorders to raise the awareness of clinicians on this adverse effect. METHODS: Patients referred to the André-Barbeau Movement Disorder clinic treated with aripiprazole were enrolled in this study. Their charts were retrospectively reviewed and data regarding past psychiatric history, past antipsychotic medication, duration of aripiprazole treatment, daily dose of aripiprazole administered, and resulting movement disorders were collected. RESULTS: We report 14 cases of parkinsonism, tardive dyskinesia and akathisia induced by aripiprazole. Some of these, mostly the parkinsonian phenotype, abated spontaneously following drug discontinuation, whereas others, mostly related to tardive phenomena, persisted after aripiprazole was discontinued, and required treatment. CONCLUSIONS: This case-series adds to the existing literature that suggests that movement disorders may arise following treatment with aripiprazole. Clinicians should be aware of this potential side effect when prescribing aripiprazole to patients. SN - 2331-2637 UR - https://www.unboundmedicine.com/medline/citation/28009769/Movement_Disorders_Induced_by_the_"Atypical"_Antipsychotic_Aripiprazole_ L2 - http://dx.doi.org/10.1097/NRL.0000000000000096 DB - PRIME DP - Unbound Medicine ER -